Secondary Logo

CDC Advisory Warns of Possible Nationwide Increase in Fentanyl Deaths

Carter, David

AJN, American Journal of Nursing: February 2016 - Volume 116 - Issue 2 - p 15
doi: 10.1097/01.NAJ.0000480481.36923.5d
In the News
Free

Improved detection and expanded use of naloxone are recommended.

David Carter

Figure.

Figure.

The Centers for Disease Control and Prevention (CDC) has issued a health advisory on recent increases in multiple states in confiscations of the drug fentanyl and in fentanyl-related unintentional deaths caused by overdoses. Fentanyl, a synthetic opioid analgesic, is 50 to 100 times more potent than morphine. Most cases of fentanyl morbidity and death are caused by illicitly manufactured fentanyl and fentanyl analogs, known collectively as nonpharmaceutical fentanyl. Both are commonly mixed with heroin, cocaine, or other drugs, very potent combinations sold under the street name “China White.” Overdoses of illicitly manufactured fentanyl can be treated with naloxone, although overdosage may require multiple doses of naloxone to counteract fentanyl's much greater potency.

The number of fentanyl seizures between 2012 and 2014 increased from 618 to 4,585. More than 80% of seizures in 2014 were in 10 states, with Ohio far ahead of the pack; in 2014, there were more than 1,200 fentanyl confiscations in Ohio, nearly double the figure seen in Massachusetts, number two in the field. Ohio also saw 514 fatal fentanyl overdoses in 2014, compared with just 92 in 2013.

The CDC advisory lists actions that health care providers can take in response to the increase in fentanyl overdoses. Calling naloxone “a safe and effective antidote to all opioid-related overdoses,” the advisory describes the medication as “a critical tool in preventing fatal opioid overdoses.” The advisory states that, depending on local and state laws, naloxone could be effectively administered by emergency medical services (EMS) workers or by families and friends of those who abuse fentanyl.

The advisory also states that health care providers need to be aware that multiple doses of naloxone may be required to treat an overdose and recommends increasing the amount of naloxone available to EMS workers and other first responders. The complete advisory is available at http://1.usa.gov/1T2cJMv.—David Carter

Copyright © 2016 Wolters Kluwer Health, Inc. All rights reserved.